Minnesota, 2008

Heavy Snow in Minnesota, December 29 to 30, 2008

December 29 to 30, 2008 · NWS FGF · 8 events in 8 counties and zones

Surface low pressure tracked across South Dakota, spreading a swath of heavy snow along the Interstate 94 corridor. Most locations across this area picked up 8 to 14 inches of snow.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Surface low pressure tracked across South Dakota, spreading a swath of heavy snow along the Interstate 94 corridor. Most locations across this area picked up 8 to 14 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 29, 10:38 AM CST, 13 minutes earlier.

Area forecast discussion, Dec 29, 10:38 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1038 AM CST MON DEC 29 2008

.DISCUSSION...
CONCERNS IN IMMEDIATE SHORT TERM FOCUSED ON RIBBON OF MOISTURE
OVER NORTHERN VALLEY. HAVE RECEIVED SOME LIGHT SNOW HERE AT GRAND
FORKS WITH THIS...AND WILL UPDATE TAFS TO ADD SOME POPS WITH
MINIMAL ACCUMULATION OF MAYBE ONE OR TWO TENTHS OF AN INCH.

FOCUS THEN TURNS TO TONIGHT...WHERE INCOMING MODEL DATA STAYS
FAIRLY CONSISTENT WITH PREV FORECAST. MODELS SHOWING THE SFC LOW
MOVING FROM WESTERN SOUTH DAKOTA INTO EXTREME SOUTHERN SD BETWEEN
06Z AND 12Z TONIGHT.

12Z GFS SHOWS SIGNIFICANT ISENTROPIC LIFT IN SOUTH CENTRAL AND
SOUTHEASTERN NORTH DAKOTA...AND NORTHEASTERN SOUTH DAKOTA. AT
06Z...CONDENSATION PRESSURE DEFICITS SHOWING RANSOM AND SARGENT
COUNTIES DROPPING TO NEAR ZERO...AND MODEL SOUNDINGS IN THE AREA
SHOW THE COLUMN SATURATED UP TO 500 MB. ALSO HAVE A FAIRLY DECENT
BAND OF FRONTOGENETIC FORCING ACROSS THE SOUTHERN VALLEY AT 06Z.

12Z GFS QPF FIELDS LOOKING VERY SIMILAR TO PREV FORECAST...AND
USING A 14 TO 1 RATIO YIELDS JUST OVER 7 INCHES IN
RANSOM...SARGENT...AND RICHLAND COUNTIES. IT DOES LOOK LIKE A
FAIRLY SHARP SNOWFALL GRADIENT...WITH SNOW AMOUNTS QUICKLY
TAPERING OFF TO ON AROUND AN INCH IN GRAND FORKS. THUS...WE WILL
BE CONVERTING PREVIOUS WATCH AREA TO A WINTER WEATHER ADVISORY FOR
HEAVY SNOW...WITH THE EXCEPTION OF
RANSOM...SARGENT...RICHLAND...AND WILKIN COUNTIES WHERE THE WATCH
WILL BE UPGRADED TO A WARNING FOR HEAVY SNOW.

UPDATED HAZARDS WILL BE ISSUED WITH AM FCST UPDATE.

&&

.AVIATION...
MVFR/IFR CONDITIONS OVER THE NORTHERN VALLEY TO SLOWLY IMPROVE THIS
AFTERNOON AS SNOW AND STRONG NORTHWEST WIND DECREASE FROM WEST TO
EAST WITH DEPARTING SURFACE LOW. VFR CONDITIONS EXPECTED THIS
AFTERNOON AT ALL TAF SITES...CONTINUING AT KDVL...KGFK...KTVF AND
KBJI THROUGH TUESDAY MORNING. HOWEVER...CONDITIONS LIKELY TO
WORSEN ONCE AGAIN AT KFAR AFTER 00 UTC AS NEXT SNOW MAKER MOVES
ACROSS EASTERN SOUTH DAKOTA OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 752 AM CST MON DEC 29 2008/

UPDATE...

LIGHT SNOW AND STRONG NORTHWEST WIND DECREASING MORE RAPIDLY THAN
PREVIOUSLY ANTICIPATED. AS SUCH...CANCELED WINTER WEATHER
ADVISORIES ACROSS NORTHERN FORECAST AREA. ALSO REMOVED BLOWING
SNOW FROM WEATHER GRIDS...ALTHOUGH THERE STILL MAY BE SOME SPOTTY
AREAS OF REDUCED VISIBILITY IN OPEN COUNTRY THE NEXT COUPLE OF
HOURS BEFORE WINDS BECOME LIGHT THIS AFTERNOON.

AVIATION...

MVFR/IFR CONDITIONS TO SLOWLY IMPROVE THIS MORNING AS SNOW AND
STRONG NORTHWEST WIND DECREASE FROM WEST TO EAST WITH DEPARTING
SURFACE LOW. VFR CONDITIONS EXPECTED THIS AFTERNOON AT ALL TAF
SITES...CONTINUING AT KDVL...KGFK...KTVF AND KBJI THROUGH TUESDAY
MORNING. HOWEVER...CONDITIONS LIKELY TO WORSEN ONCE AGAIN AT KFAR
AFTER 00 UTC AS NEXT SNOW MAKER MOVES ACROSS EASTERN SOUTH DAKOTA
OVERNIGHT.

PREV DISCUSSION... /ISSUED 458 AM CST MON DEC 29 2008/

DISCUSSION...

MAIN CHALLENGES INCLUDE CURRENT SNOW/BLOWING SNOW ADVISORY
HEADLINES AND SNOW AMOUNTS/LOCATION FOR NEXT SYSTEM TONIGHT INTO
TUESDAY. TEMPERATURES WILL ALSO BE TRICKY AND DEPEND HIGHLY ON
BALANCE BETWEEN LOW-LEVEL THERMAL ADVECTION AND CLOUD COVER. GFS
BEST HANDLED CURRENT SNOW EVENT...SO USED IN THE VERY NEAR TERM.
TONIGHT AND TOMORROW...FAVORED NAM/ECMWF...WHICH BOTH SHOW SIMILAR
TIMING AND PLACEMENT OF GREATEST SNOW AMOUNTS WITH NEXT SYSTEM.

10 UTC 88-D RADAR IMAGERY STILL SHOWING LIGHT SNOW ACROSS MUCH OF
THE NORTHERN FORECAST AREA. NOT EXPECTING MUCH MORE ADDITIONAL
ACCUMULATION AS SNOW TAPERS OFF FROM WEST TO EAST...BUT WILL
CONTINUE CURRENT ADVISORY HEADLINES THROUGH 10 AM FOR THE PRAIRIES
AND NOON FOR THE FORESTED AREAS OF NORTHWEST MINNESOTA...MAINLY
DUE TO BLOWING SNOW. TIGHT SURFACE PRESSURE GRADIENT ON THE BACK-
SIDE OF DEPARTING LOW WILL KEEP NORTHWEST WINDS STRONG THIS
MORNING...SUSTAINED 20 TO 25 MPH WITH FREQUENT GUSTS TO 35 MPH.
EXPECT AREAS OF REDUCED VISIBILITY (1-3 SM) UNTIL WINDS DECREASE
LATE MORNING AND EARLY AFTERNOON.

ATTENTION THEN TURNS TO NEXT SNOW EVENT TONIGHT AND TOMORROW.
GFS/NAM/ECMWF EJECT SURFACE LOW FROM MONTANA ROCKIES TONIGHT AND
ACROSS SOUTH DAKOTA TOMORROW MORNING. EXPECT TO SEE MESOSCALE
SNOW BAND DEVELOP ALONG MID-LEVEL FRONTOGENESIS/WARM-AIR ADVECTION
TO THE NORTH OF THE SURFACE LOW.

THE GFS PLACES THE GREATEST SNOW AMOUNTS ALONG AND JUST NORTH OF
THE NORTH DAKOTA/SOUTH DAKOTA BORDER AND IS QUICKER TO MOVE
PRECIPITATION OUT OF THE FORECAST AREA TUESDAY AFTERNOON. THE
SLOWER NAM/ECMWF PLACE THE GREATEST SNOW AMOUNTS SLIGHTLY FARTHER
NORTH...FROM JUST NORTH OF BISMARK TO AREAS SOUTH OF FARGO THROUGH
CENTRAL MINNESOTA. GIVEN THESE DIFFERENCES...DECIDED TO MAINTAIN
CURRENT WINTER STORM WATCH IN HOPES THAT 12 UTC MODELS WILL COME
INTO BETTER AGREEMENT AS TO WHERE THE MAIN MESOSCALE SNOW BAND
WILL DEVELOP. USING A 14:1 SNOW RATIO VIA THE ROEBBER METHOD
RESULTS IN MAXIMUM SNOW AMOUNTS AROUND 4 TO 6 INCHES...BUT AREAS
THAT SEE SUSTAINED BANDING COULD SEE UP TO 8 INCHES THROUGH
TUESDAY AFTERNOON. SKIES WILL BEGIN TO CLEAR LATE TUESDAY...
ALTHOUGH TEMPERATURES EXPECTED TO DROP ONCE AGAIN WITH COLD-AIR
ADVECTION ON THE BACK SIDE OF THE DEPARTING LOW. MAXIMUM
TEMPERATURES TUESDAY WILL BE NEAR ZERO ALONG THE INTERNATIONAL
BORDER AND IN THE MID TEENS ACROSS THE SOUTHERN VALLEY.

TUESDAY NIGHT AND WEDNESDAY LOOK DRY...BEFORE THE NEXT BEST CHANCE
FOR SNOW WEDNESDAY NIGHT INTO NEW YEARS DAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 12 PM CST TUESDAY
     FOR NDZ049-052-053.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST
     TUESDAY FOR NDZ024-028>030-038-039.

MN...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 12 PM CST TUESDAY
     FOR MNZ029.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST
     TUESDAY FOR MNZ002-003-022>024-027-028-030>032-040.

&&

SPEICHER
Hazardous weather outlook, Dec 29, 6:42 AM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
642 AM CST MON DEC 29 2008

MNZ001-004>009-013>017-NDZ006>008-014>016-026-027-054-301245-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-NELSON-GRAND FORKS-
WESTERN WALSH COUNTY-
642 AM CST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WIND WILL CONTINUE ALONG AND EAST OF THE RED
RIVER VALLEY EARLY THIS MORNING. WIND SPEEDS FROM 20 TO 25 MPH
WITH OCCASIONAL GUSTS TO 35 MPH MAY CAUSE AREAS OF REDUCED
VISIBILITY DUE TO BLOWING AND DRIFTING SNOW...ESPECIALLY IN OPEN
COUNTRY. WINDS WILL DECREASE LATER THIS MORNING.

THERE IS A CHANCE FOR LIGHT SNOW TONIGHT AS A LOW PRESSURE SYSTEM
MOVES ACROSS SOUTH DAKOTA. MINIMAL ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS THE LOW PRESSURE SYSTEM MOVES FARTHER EAST ACROSS IOWA...THE
CHANCE FOR SNOW CONTINUES THROUGH MID-DAY TUESDAY. ONE INCH OR
LESS OF ADDITIONAL ACCUMULATION IS EXPECTED. THE NEXT BEST CHANCE
FOR MEASURABLE SNOW IS WEDNESDAY NIGHT INTO NEW YEARS DAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE APPRECIATED.

MNZ002-003-022>024-027>032-040-NDZ024-028>030-038-039-049-052-053-
301245-
NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
EDDY-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
642 AM CST MON DEC 29 2008

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WIND WILL CONTINUE ALONG AND EAST OF THE RED
RIVER VALLEY EARLY THIS MORNING. WIND SPEEDS FROM 20 TO 25 MPH
WITH OCCASIONAL GUSTS TO 35 MPH MAY CAUSE BRIEF REDUCTIONS TO
VISIBILITY DUE TO BLOWING SNOW. WINDS WILL DECREASE LATER THIS
MORNING.

LIGHT SNOW WILL DEVELOP AND MOVE EAST ACROSS SOUTHEAST NORTH
DAKOTA AND WEST CENTRAL MINNESOTA TONIGHT AS A LOW PRESSURE SYSTEM
MOVES ACROSS SOUTH DAKOTA. TWO TO THREE INCHES OF SNOW ARE
POSSIBLE ALONG AND SOUTHEAST OF A LINE FROM COOPERSTOWN TO
MAYVILLE TO PARK RAPIDS. WINDS WILL BE MAINLY LIGHT FROM THE EAST
TO NORTHEAST...BUT MODERATE TO BRIEF HEAVY SNOW IS STILL EXPECTED
TO CREATE DIFFICULT DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW WILL CONTINUE TUESDAY MORNING...DIMINISHING FROM WEST
TO EAST BY EARLY AFTERNOON. AN ADDITIONAL TWO TO THREE INCHES OF
SNOW ARE POSSIBLE...RESULTING IN STORM TOTAL ACCUMULATIONS OF FOUR
TO SIX INCHES. TRAVEL IS LIKELY TO REMAIN DIFFICULT THROUGH MID-
DAY TUESDAY.

THE NEXT BEST CHANCE FOR MEASURABLE SNOW IS WEDNESDAY NIGHT INTO
NEW YEARS DAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE APPRECIATED.

ROGERS

In the hours before

Local storm report, Dec 29, 7:41 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
741 AM CST MON DEC 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             GREENBUSH               48.70N 96.18W
12/29/2008  M2.0 INCH        ROSEAU             MN   CO-OP OBSERVER

&&

TGRAFENA
Local storm report, Dec 29, 8:52 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
852 AM CST MON DEC 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             CHURCHS FERRY           48.27N 99.19W
12/29/2008  M2.3 INCH        RAMSEY             ND   CO-OP OBSERVER

0830 AM     SNOW             GRYGLA                  48.30N 95.62W
12/29/2008  M3.0 INCH        MARSHALL           MN   CO-OP OBSERVER

0845 AM     SNOW             LANGDON                 48.76N 98.37W
12/29/2008  M1.4 INCH        CAVALIER           ND   CO-OP OBSERVER

&&

AHOMANN
Local storm report, Dec 29, 9:07 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
907 AM CST MON DEC 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             RED LAKE FALLS          47.89N 96.27W
12/29/2008  M2.5 INCH        RED LAKE           MN   CO-OP OBSERVER

&&

AHOMANN
Local storm report, Dec 29, 9:13 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
913 AM CST MON DEC 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     SNOW             WASKISH                 48.16N 94.51W
12/29/2008  M3.8 INCH        BELTRAMI           MN   CO-OP OBSERVER

&&

AHOMANN
Local storm report, Dec 29, 10:19 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1019 AM CST MON DEC 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     SNOW             EDMORE                  48.41N 98.45W
12/29/2008  M3.0 INCH        RAMSEY             ND   CO-OP OBSERVER

&&

AHOMANN
Local storm report, Dec 29, 10:51 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1051 AM CST MON DEC 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     SNOW             2 S DEVILS LAKE         48.08N 98.87W
12/29/2008  M3.0 INCH        RAMSEY             ND   CO-OP OBSERVER

&&

AHOMANN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Wilkin

When
December 29, 10:51 AM CST to December 30, 2:40 PM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Heavy Snow, West Otter Tail

When
December 29, 8:51 PM CST to December 30, 2:40 PM CST
Where
West Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Heavy Snow, West Becker

When
December 29, 8:51 PM CST to December 30, 2:40 PM CST
Where
West Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Heavy Snow, East Otter Tail

When
December 29, 8:51 PM CST to December 30, 2:40 PM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Heavy Snow, East Becker

When
December 29, 8:51 PM CST to December 30, 2:40 PM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Heavy Snow, Wadena

When
December 29, 8:51 PM CST to December 30, 2:40 PM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Heavy Snow, Clay

When
December 29, 8:51 PM CST to December 30, 2:40 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Heavy Snow, Grant

When
December 30, 4:18 AM CST to 2:40 PM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139466, 139469, 139470, 139471, 139472, 139473, 139474, 139475.